Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Muscle ache between shoulder blades, dry mouth, headache. Done hip arthroscopic surgery. Reason for worry?

User rating for this question
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
Dear Doctor,
I had hip arthroscopic surgery ten days ago, and today, late evening, suddenly I am experiencing muscle ache (similar to flu ache) in my upper body, especially between my shoulder blades. I have a dry mouth and had headaches yesterday. Is this a reason for worry, or am I just maybe coming down with the flu? I am taking very little pain medication for my hip, only some Ibiprofin and Painamol Plus at night when I go to sleep.
Posted Thu, 27 Sep 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 3 hours later
Thanks for posting your query.
The muscle soreness , headache and dryness of mouth that you are having is likely to be related to dehydration and electrolyte imbalances like low serum potassium levels.
You need to keep yourself well hydrated with plenty of electrolyte XXXXXXX fluids like garotade for next 4-5 days. This will help in reducing your symptoms in addition to the mild pain killers. In case the symptoms are persistent or aggravate then you may consult your physician for appropriate blood tests.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Muscle ache between shoulder blades, dry mouth, headache. Done hip arthroscopic surgery. Reason for worry? 14 minutes later
Since the surgery, my apatite has vanished, and I have been drinking a lot of fresh fruit and vegetable juice and some meal replacement drinks. I have lost 2 kg in 10 days, and appart from the obvious hip pain, I have not had any other aches. My liquid intake is quite high (about 2 litres per day). When I pinch the skin on my hand it returns to normal in an instant - and since easing off the painkillers, I am not constipated either. I do not have a fever. The onset of the upper back/neck and arms pain was very sudden. Could this still be sudden deydration? Can you please assure me that the symptoms I am having, are not related to post surgical complications?
Answered by Dr. Praveen Tayal 21 minutes later
Thanks for writing again.
The muscle soreness you are having could have been from succinylcholine which is a muscle relaxant used for endotracheal intubation and for very short surgical procedures where good muscular relaxation for brief periods is required. The pain is from the unsynchronized skeletal muscle contractions called "fasciculations" caused by succinylcholine. Some times it can be pretreated with certain medication/s but doesn't always prevent it. Also, usually larger the muscle worse the fasciculations and the muscle soreness.
However, having the pains 10 days after the surgery is not likely to be due to succinylcholine.
For treatment, you can consult your anaesthesiologist who will give you appropriate treatment after monitoring the serum potassium levels and the doses of succinylcholine given by him.

Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Follow-up: Muscle ache between shoulder blades, dry mouth, headache. Done hip arthroscopic surgery. Reason for worry? 4 minutes later
Thank you Dr. Tayal - I will discuss the symptoms with the anaesthesiologist, as you suggested. Your answer was helpfull.

Have a good day,

Kind Regards,
Answered by Dr. Praveen Tayal 3 hours later
I am happy i could help.
Please do recommend our website to your friends too.
Wishing you an early trouble free recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor